| Catalog Number |
4004C0615 |
| Medical Device Problem Codes |
Failure to Advance (2524); Physical Resistance (2578)
| Health Effect - Clinical Code |
No Consequences Or Impact To Patient (2199)
| Date of Event |
04/17/2017
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the penumbra coil 400 (pc400) pusher assembly.The pusher assembly mid-joint was retracted proximal to the introducer sheath friction lock.The embolization coil was intact with the pusher assembly.During functional analysis, extreme resistance was met when an attempt was made to advance the pc400 out of its introducer sheath.Conclusions: evaluation of the returned device revealed that the pusher assembly mid-joint was retracted proximal to the introducer sheath friction lock.The friction lock inner diameter (id) is smaller than the rest of the introducer sheath, which allows the introducer sheath to properly seat on the pusher assembly mid-joint.If the pusher assembly mid-joint is forcefully withdrawn beyond the introducer sheath friction lock, it is likely that resistance will be experienced by the physician upon attempting to advance the coil.The px slim mentioned in the complaint was not returned for evaluation.Penumbra coils and catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
Event or Problem Description
The patient was undergoing a coil embolization procedure in the basilar tip using penumbra coil 400's (pc400's).During the procedure, the physician successfully deployed and detached eight pc400's into the patient using a px slim delivery microcatheter (px slim).While attempting to advance a new pc400 into the px slim, the physician encountered resistance and was unable to advance the coil out of its introducer sheath and into the px slim.Therefore, the pc400 was removed and the procedure was completed using a new pc400 and the same px slim.There was no report of an adverse effect to the patient.